Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 11, 2002, 8:00 PM MDT for Lincoln County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 8:00 PM MDT (02:00 UTC)
- Expired
- Jun 11, 2002, 9:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 94 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:22 PM MDT | Hail 0.75 | Hugo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 7:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2382 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 120200 SVRDEN COC073-120300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 759 PM MDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 900 PM MDT * AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF HUGO...OR ABOUT 9 MILES SOUTH OF LIMON...MOVING EAST AT 35 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO AND HUGO. HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH CAN BE EXPECTED FROM THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3923 10371 3901 10371 3890 10318 3921 10317 BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:10 PM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 11, 3:10 PM MDT, 4 hours 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 310 PM MDT TUE JUN 11 2002 FOR TONIGHT...IHOP SOUNDING FROM DENVER AT 18Z SHOWS THE INVERSION PERSISTING AROUND 18 THOUSAND FEET MSL. TO GET PAST THIS...DEW POINTS IN THE UPPER 40S AND TEMPERATURES AROUND 80 ARE NEEDED. THIS SHOULD NOT BE MET ACROSS MOST OF THE AREA...BUT THERE IS RICHER AIR COMING IN ON THE SOUTH SIDE OF THE PALMER DIVIDE. CONVERGENCE FROM DOUGLAS COUNTY INTO LINCOLN COUNTY WILL BE THE FOCAL POINT IF ANYTHING HAPPENS TONIGHT. AS FOR LOCAL WINDS...FLOW ALOFT SHOULD KEEP THE MAIN PLUME MAINLY S OF DENVER BUT SOME LOW LEVEL DOWNSLOPE WILL LIKELY CAUSE SOME SMOKE TO FILTER INTO THE SOUTHERN SUBURBS AGAIN. ANY DOWNSLOPE WINDS WILL NOT BE VERY STRONG. LARGE SCALE PATTERN ONLY CHANGING SLOWLY THIS WEEK...BUT PINNING DOWN THE DETAILS IS TRICKY. IN GENERAL...WSW FLOW ALF BECOMES MORE NW AS NRN PLAINS LOW LIFTS/FILLS AND UPSTREAM RIDGE BUILDS. THE LATEST SET OF MODELS HAVE BEEN SLOWER TO GET RID OF THE LOW AND HELD THE RIDGE FARTHER WEST...RESULTING IN MORE NLY FLOW ALF. THIS IN TURN KEEPS THE PLAINS COOLER. AVN ACTUALLY BRINGS A FAIRLY PERSISTENT PATTERN OF WEAK DYNAMIC LIFT OVER THE COOL MOIST AIR FOR LATE THU THROUGH SAT. THIS DOES NOT REALLY GET PAST THE FOOTHILLS...WITH THE MOUNTAINS REMAINING DRY BUT NOT AS WARM. THIS IS A DEPARTURE FROM PREVIOUS MODEL RUNS...BUT THE LOW HAS SO FAR BEEN SLOWER TO GET OUT OF THE WAY. I WILL TREND OUR FORECAST IN THIS DIRECTION BUT NOT GET CARRIED AWAY WITH THE EXTENDED CLOUD COVER OR HIGH POPS IN THE AVN GUIDANCE. JUST ADDING SOME POPS ON THE PLAINS LIKE CLIMATOLOGY WITH LITTLE OR NONE IN THE MOUNTAINS. GIMMESTAD .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.